Wisconsin, 2004

Hail in Wisconsin, May 9, 2004

May 9, 2004 · NWS GRB · 6 events in 4 counties and zones

A line of thunderstorms developed in Minnesota and moved along and north of a warm front that was draped across central Wisconsin. These storms dropped penny to quarter size hail in central Wisconsin as they moved through that part of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of thunderstorms developed in Minnesota and moved along and north of a warm front that was draped across central Wisconsin. These storms dropped penny to quarter size hail in central Wisconsin as they moved through that part of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 9, 2:15 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, May 9, 2:15 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT SUN MAY 9 2004

.SHORT TERM...WARM FRONT STILL STRUGGLING TO PUSH NORTHWARD ACROSS THE
CWA. HOWEVER...CLOUDS WERE ON THE DECREASE OVER CENTRAL WISCONSIN...
AND TEMPERATURES HAVE REBOUNDED QUICKLY INTO THE 60S. STILL THINK
CURRENT HIGHS WILL OCCUR AROUND 6 PM...THEREFORE CURRENT LOWS MAY
BE HIGHER THAN WHAT IS CURRENTLY OBSERVED IN THE FAR NORTHEAST CORNER
OF THE CWA...AND ALONG THE LAKE. OTHERWISE...RADAR CONTINUES TO
SHOW SCATTERED SHOWERS AND THUNDERSTORMS DOTTING THE LANDSCAPE. THIS
ACTIVITY WILL CONTINUE THIS AFTERNOON INTO THIS EVENING. ATTENTION WILL
TURN TO THE WEST...WHERE A MODERATE RISK OF SEVERE THUNDERSTORMS IS
FORECASTED ACROSS EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER OUR ENTIRE FORECAST AREA.
THUNDERSTORMS WERE BEGINNING TO ERUPT ACROSS WEST CENTRAL MINNESOTA.
THIS CLUSTER OF THUNDERSTORMS SHOULD MOVE EAST AND THEN TURN SOUTHEAST
ALONG THE WARM FRONT ACROSS OUR CWA.  WILL MENTION SOME STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE SEVERE WEATHER CHECKLIST
INDICATED THERE IS A GOOD POSSIBILITY OF SUPERCELLS WITH SOME OF THE
PARAMETERS INDICATING DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO
THE POTENTIAL THAT SOME OF THESE CELLS MAY BE CAPABLE OF PRODUCING
TORNADOES OVER CENTRAL WISCONSIN...WHICH WAS MENTIONED IN THE HAZARDOUS
WEATHER OUTLOOK. SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EARLY
MORNING OVER CENTRAL AND NORTH CENTRAL WISCONSIN...AND END BY EARLY
AFTERNOON ALONG THE LAKESHORE. TEMPERATURES SHOULD BE MILD WITH HIGHS
IN THE UPPER 60S TO MIDDLE 70S.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...MAIN CONCERNS ARE PRECIP
CHCS AND TEMPS.

HIGH PRESSURE WILL BRING A BRIEF PERIOD OF DRY WEATHER TO THE RGN
MON NGT INTO TUES MORNING...BUT RETURN FLOW ON THE BACK SIDE OF THE HIGH
MAY RESULT IN A CHC OF SHRA/TSRA OVER OUR SW COUNTIES BY TUES AFTERNOON.
TUES NGT AND WEDS SHOULD BE WARM...WITH GRB CWA ENTRENCHED IN THE WARM
SECTOR AHEAD OF A SLOWLY APPROACHING COLD FRONT. THE FRONT WILL EDGE
THROUGH THE CWA ON THU AND THU NGT...BRINGING A GOOD CHC OF SHRA/TSRA.
GULF MOISTURE WILL SURGE NORTHWARD AHEAD OF THE FRONT...WITH PW VALUES
RISING TO 1 AND 1.5 INCHES...SO HEAVY RAINFALL IS POSSIBLE. EXTENDED
PROGS HAVE BEEN TRENDING A LITTLE SLOWER WITH THIS FRONT...SO WE MAY
EVENTUALLY NEED TO HANG ON TO A CHC OF RAIN FOR FRI...BUT WILL STICK
WITH THE CURRENT DRY FCST FOR NOW. WEAK HIGH PRESSURE BUILDS INTO THE
RGN FRI NGT INTO SAT...FOLLOWED BY A WEAK LOW PRESSURE SYSTEM SAT NGT.

STAYED CLOSE TO EXTENDED TEMP GUIDANCE.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 9, 11:15 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT SUN MAY 9 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A
WARM FRONT LIFTS NORTH TOWARDS THE AREA. THE MAIN COMPLEX OF
THUNDERSTORMS WILL DEVELOP ACROSS MINNESOTA AND WEST CENTRAL WISCONSIN
THIS AFTERNOON...AND THEN SPREAD INTO NORTH CENTRAL AND CENTRAL
WISCONSIN LATE THIS AFTERNOON OR EARLY THIS EVENING. THE STORMS SHOULD
OVERSPREAD THE REMAINDER OF THE FORECAST AREA DURING THE EVENING AND
OVERNIGHT HOURS. SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. TORNADOES ARE ALSO POSSIBLE ACROSS CENTRAL
WISCONSIN LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY...AND AGAIN
TUESDAY NIGHT THROUGH THURSDAY NIGHT. SEVERE WEATHER DOES NOT APPEAR
LIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT.

ECKBERG/KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Marathon

When
May 9, 7:45 PM CST
Where
Marathon County, Spencer
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -90.283

Hail, Marathon

When
May 9, 8:08 PM CST
Where
Marathon County, Marathon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
44.917, -89.833

Hail, Wood

When
May 9, 8:30 PM CST to 8:42 PM CST
Where
Wood County, Wisconsin Rapids
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -89.817

Hail, Portage

When
May 9, 8:38 PM CST to 8:42 PM CST
Where
Portage County, Stevens Pt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -89.567

Hail, Portage

When
May 9, 8:55 PM CST
Where
Portage County, Rosholt
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
44.633, -89.300

Hail, Waupaca

When
May 9, 9:27 PM CST
Where
Waupaca County, Marion
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.667, -88.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400649, 5400648, 5400647, 5400646, 5400645, 5400644.